Iowa, 2004

Hail in Iowa, April 21, 2004

April 21, 2004 · NWS DMX · 1 event in 1 county or zone

A small area of thunderstorms moved into Iowa from Nebraska. The storms formed along the back edge of a deformation zone from the previous days storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A small area of thunderstorms moved into Iowa from Nebraska. The storms formed along the back edge of a deformation zone from the previous days storm. As a weak short wave moved across the area, combined with weak surface convergence, thunderstorms maintained supercell structure. One storm became severe and dropped three quarter inch diameter hail in Audubon County east of Aububon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 21, 1:30 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 21, 1:30 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT WED APR 21 2004

.DISCUSSION...
MAIN CONCERN IS LARGE DISAGREEMENT IN SHORT TERM FORECAST BY GFS/ETA
FOR PCPN TNGT AND INTO THURSDAY MRNG.  HAVE LOOKED AT DVLPMNTL RUC20
WHICH HAS BEEN RIGHT ON RECENTLY IN TIMING AND COVERAGE OF PCPN.
WILL GO FOR SLGT CHC IN PARTS OF W AND SW TNGT AS SYSTEM BRUSHES
CWA.  GFS APPEARS TO BE IN OVERDONE IN STRENGTH OF S/W AND COVERAGE
OF RAIN.  ALSO IN SHORT RANGE CANADIAN FAVORS DRY.  HWVR DO FAVOR
WETTER RUC20 THURSDAY NIGHT /FRIDAY.  BELIEVE SUPPRESSION BY ETA TOO
MUCH.  THEN GOING INTO FRIDAY NIGHT/SATURDAY STRONGEST OF S/W AND
WITH FNTL BNDRY INVOF CWA GOOD CHANCE FOR RAIN WITH ETA FINALLY
AGREEING WITH WETTER MODEL RUNS.  RUC20 IN GOOD AGREEMENT MOVING
BOUNDARY/RAIN NEWRD.  AIRMASS SHOWS LITTLE CHANGE OVER SHORT TERM
FORECAST WITH HIGHS IN 60S AND LOWS IN 30S AND 40S.

ON WEEKEND WEAK SYSTEM PASSES TO THE NORTH OF CWA WITH SLGT CHANCE
FOR RAIN SUNDAY AFTN AND NIGHT.  THEN UPPER RIDGE BUILD OVER CNTLR
U.S AND WARMUP BEGINS NEXT WEEK.  TUESDAY AND WEDNESDAY COULD BE
VERY WARM.  BETTER AGREEMENT THROUGH MODEL RUNS TODAY IN KEEPING
STATE DRY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FORSTER
Hazardous weather outlook, Apr 21, 4:44 AM CST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CDT WED APR 21 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-221100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
544 AM CDT WED APR 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS AREAS FROM ESTHERVILLE...
TO CARROLL...TO ATLANTIC...DURING THE LATE AFTERNOON AND EVENING
HOURS. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT...AND AGAIN
ON FRIDAY...MAINLY ACROSS SOUTHERN IOWA. THUNDERSTORMS ARE POSSIBLE
AGAIN ON SATURDAY OVER ALL OF CENTRAL IOWA. THE THREAT OF SEVERE
WEATHER THROUGH THE PERIOD IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Audubon

When
April 21, 6:06 PM CST
Where
Audubon County, 8 mi E of Audubon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.717, -94.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391239.